Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 123, NWS Salt Lake City, UT

September 22, 20134 counties in Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2013, 10:57 AM MDT for 4 counties in Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2013, 10:57 AM MDT (16:57 UTC)
Expired
Sep 22, 2013, 1:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS55 KSLC 221657
FFWSLC
UTC017-025-037-055-221945-
/O.NEW.KSLC.FF.W.0123.130922T1657Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1057 AM MDT SUN SEP 22 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH
  EASTERN KANE COUNTY IN UTAH
  CENTRAL WAYNE COUNTY IN UTAH
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 145 PM MDT

* AT 1042 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED        
  SEVERAL THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.
  MULTIPLE THUNDERSTORMS MAY PASS OVER THE SAME DRAINAGES...RESULTING
  IN FLASH FLOODING THROUGH DRY WASHES AND SLOT CANYONS IN THE 
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL    
  REEF NATIONAL PARK...BULLFROG AND THE GLEN CANYON NATIONAL         
  RECREATION AREA...BOULDER AND BICKNELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
      3701 11155

$$

CONGER
2 follow-up statements
822 
WGUS75 KSLC 221845
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1245 PM MDT SUN SEP 22 2013

UTC017-025-037-055-221945-
/O.CON.KSLC.FF.W.0123.000000T0000Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-WAYNE UT-
1245 PM MDT SUN SEP 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR
CENTRAL WAYNE...CENTRAL GARFIELD...EASTERN KANE AND SOUTHWESTERN SAN
JUAN COUNTIES...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT THE THUNDERSTORMS PRODUCING THE HEAVY RAIN HAVE MOVED NORTH 
OUT OF THE WARNED AREA. RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL
LIKELY REMAIN HEAVY THROUGH DRY WASHES...SLOT CANYONS...AND AREA
CREEKS THROUGH 145 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...SLOT CANYONS...AND UNIMPROVED ROADS IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY
EVENING FOR CENTRAL UTAH.

&&

LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
      3701 11155

$$

CONGER
764 
WGUS75 KSLC 221941
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT SUN SEP 22 2013

UTC017-025-037-055-221950-
/O.EXP.KSLC.FF.W.0123.000000T0000Z-130922T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-WAYNE UT-
141 PM MDT SUN SEP 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM MDT FOR CENTRAL
WAYNE...CENTRAL GARFIELD...EASTERN KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...

RUNOFF FROM EARLIER HEAVY PRECIPITATION HAS LIKELY DIMINISHED ACROSS 
THE WARNED AREA. SMALL CREEKS AND WASHES MAY STILL BE RUNNING 
HIGH...THOUGH ADDITIONAL FLASH FLOODING IS NOT ANTICIPATED AT THIS 
TIME. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SUNDAY
EVENING FOR CENTRAL UTAH.

LAT...LON 3849 11161 3848 11074 3752 11067 3701 11127
      3701 11155

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:08 AM MDT, 49 minutes earlier.

Area forecast discussion, Sep 22, 10:08 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MDT SUN SEP 22 2013

.SYNOPSIS...A COLD FRONT WILL CROSS THE REGION AS THE DAY
PROGRESSES. AN UPPER LEVEL RIDGE WILL QUICKLY BUILD OVER THE AREA
EARLY IN THE WORKWEEK...BEFORE ANOTHER STORM SYSTEM IMPACTS THE
GREAT BASIN MIDWEEK.

&&

.DISCUSSION...COLD FRONT SLOWLY PUSHING EAST SOUTHEAST THROUGH
NORTH AND WEST CENTRAL UTAH FROM NEAR SLC TO DELTA AT 930 AM.
FRONT EXPECTED TO BE NEAR MOAB-PAGE AZ LINE BY 6 PM THIS EVENING.
AHEAD OF THIS FRONT THE ATMOSPHERE IS BECOMING INCREASINGLY MOIST
AND WITH STRONG DYNAMICS OF THE UPPER TROUGH BECOMING SOMEWHAT
MORE NEGATIVELY TILTED BY MIDDAY THROUGH THE AFTERNOON THE EASTERN
PORTIONS OF OUR CWA ARE LIKELY TO SEE SOME SEVERE THUNDERSTORM
DEVELOPMENT INCLUDING STRONG WINDS AND LARGE HAIL. THE 400-850
WIND SHEAR IS FORECAST BETWEEN 45 AND 55 KTS THROUGH 00Z THIS
EVENING. THE CELLS ARE MOVING FAST SO THE CHANCE OF FLASH FLOODING
WILL BE SOMEWHAT LESS OF A FACTOR...ALTHOUGH STILL POSSIBLE.

HAVE INCREASE POPS OVER EASTERN PORTIONS OF CWA AS WELL AS THE
CENTRAL AND SOUTHERN WASATCH MOUNTAINS. FARTHER WEST AND NORTH IN
THE CACHE VALLEY THE POPS WERE LOWERED FOR THIS MORNING AND IN
SOME PORTIONS FOR THIS AFTERNOON AS WELL FROM CHANCE TO SLIGHT
CHANCE DUE TO BREAK BETWEEN NECK OF COLD TROUGH STILL OVER WESTERN
NEVADA THIS MORNING AND MOISTURE PLUME DEFLECTED OVER EASTERN
UTAH.

OVER WESTERN UTAH THE COLD 500 MB TROUGH WILL BE OVERHEAD AT
MIDDAY BUT THEN THIS AFTERNOON THE 500 MB TEMPERATURES BEGIN TO
WARM ALONG WITH DECENT SUBSIDENCE BEHIND THIS TROUGH. CURRENT
THOUGHTS ARE THAT ANY SHOWER ACTIVITY WILL BE DURING THE MIDDAY
HOURS AND THEN END BY MID AFTERNOON. HRRR FORECAST SOME SHOWERS
INTO THE MID AFTERNOON OVER WEST CENTRAL PORTIONS BUT THE OTHER
MODELS ARE NOT SO NOT AS EXCITED. LEFT A SLIGHT CHANCE IN BUT NOT
VERY CONFIDENT ANYTHING WILL HAPPEN.

TEMPERATURES WILL BE SOMEWHAT DIFFICULT TODAY DUE TO THE AMOUNT OF
CLOUD COVER AND TIMING OF COLD FRONT. HAVE RAISED TEMPS A LITTLE
IN SOUTHWEST UTAH BY A FEW DEGREES AS THEY WERE CURRENTLY NEAR
FORECAST HIGHS ALREADY WITH THE COLD FRONT A FEW HOURS AWAY.

&&

.AVIATION...NORTH WINDS HAVE FILTERED INTO THE SLC TERMINAL AND
SHOULD REMAIN NORTHWEST THROUGH THE DAY. THE EXCEPTION WOULD BE THE
POSSIBILITY OF SOME SHOWER INDUCED OUTFLOWS THIS MORNING FROM THE
SOUTHEAST. THERE IS A 30 PERCENT CHANCE OF A PERIOD OF CEILINGS
BELOW 7000 FEET AGL BETWEEN 19 AND 22Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 22, 4:49 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 AM MDT SUN SEP 22 2013

UTZ001>016-019>021-517-518-WYZ021-231100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 AM MDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
TODAY. THEY WILL CONCENTRATED OVER THE EAST CENTRAL AND SOUTHEAST
SECTIONS OF UTAH...WHERE THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS AND HAIL DURING THE AFTERNOON.  AN ISOLATED FLASH
FLOOD EVENT WILL BE POSSIBLE AS WELL.

ASIDE FROM THE THUNDERSTORM ACTIVITY...GUSTY SOUTHERLY WINDS CAN
BE EXPECTED AHEAD OF A COLD FRONT CROSSING THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL IMPACT THE FORECAST AREA DURING THE
SECOND HALF OF THE WORKWEEK...BRINGING PRECIPITATION TO ALL BUT
FAR SOUTHERN UTAH. FROM LATE WEDNESDAY NIGHT INTO FRIDAY...SNOW
WILL BE POSSIBLE IN THE MOUNTAINS...WITH SNOW LEVELS LOWERING TO
8000 FEET...OR A LITTLE LOWER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.